Suspected opioid overdoses prompts health alert in Yellowknife

YELLOWKNIFE (November 25, 2016) – With a number of near fatal overdoses presenting at the Stanton Territorial Hospital Emergency Department in the past 24 hours, the Chief Public Health Officer has issued a second public health advisory regarding the dangers associated with illicit opioids. The first was issued on February 16, 2015.

Today’s advisory is to urgently alert the public of the presence of illicit drugs in Yellowknife that may contain fentanyl or another very high-potency compound. Though we are only aware of overdoses having occurred in Yellowknife at this time, it is reasonable to anticipate that these drugs may have also made their way to other NWT communities, and as such the public must be on high alert.

Fentanyl or other related compounds are being sold either mixed with other forms of opioids, or even substituted completely for other drugs, on the illicit market. The illicit opioids can come in many forms, including powder, pill, liquid and blotter form. Fentanyl and other related synthetic compounds are extremely potent and can cause immediate and unexpected toxicity (overdose), even in frequent users who have high levels of drug tolerance. Even small quantities can result in overdose and people can die on their first use. There is no way to tell if drugs purchased from dealers or off the streets contain these substances.

“If fentanyl happens to be present in the drugs you use, it can kill you whether it is your first time or your hundredth time consuming,” said Dr. André Corriveau, Chief Public Health Officer. “Please make sure that if you use these drugs, that you are with another person who is not using and can call for help if you need it.”

The public is warned against touching or handling in any way, any suspect substance. Unintentional exposure to pure fentanyl, touching or inhaling, can cause serious harm including death.

If you suspect an overdose call an ambulance or your local health centre. Signs and symptoms of overdose can include the following:

  • Breathing will be slow or absent;
  • Lips and nails are blue;
  • Person is not moving;
  • Person is choking;
  • Gurgling sounds or snoring;
  • Severe sleepiness
  • Person can’t be woken up; or
  • Skin feels cold and clammy.

Resources:

For more information contact:

Damien Healy
Manager Communications
Health and Social Service
(867) 767-9052 ext 49034